Yes! As early as 1979, case series of patients on methadone developing peripheral edema within 3-6 months of therapy appeared in the literature1. Subsequent studies revealed that edema may develop from 1 week to 6 months or longer following initiation of methadone, its severity is dose-dependent, and that it improves with reduction of methadone dose or discontinuation of therapy. Distal extremities or the face are often involved; pulmonary edema may also occur1-3. It is often resistant to diuretics.
The mechanism by which methadone causes peripheral edema is unclear but several hypotheses have been forwarded. The high volume of distribution and accumulation of methadone in tissues results in higher oncotic pressures in the extravascular space which in combination with reduced oncotic pressures in blood vessels due to venodilatation may lead to edema. Other potential mechanisms include opioid-induced histamine release directly from mast cells causing venous permeability, and opioid-induced secretion of antidiuretic hormone 1-3.
- Dawson C, Paterson F, McFatter F, Buchanan D. Methadone and oedema in the palliative care setting: a case report and review of the literature. Scottish Med J 2014;59: e-11-e14.
- Mahè I, Chassany O, Grenard A-S, Caulin C, Bergmann J-F. Methadone and edema: a case-report and literature review. Eur J Clin Pharmacol 2004;59:923-924. \
- Kharlamb V, Kourlas H. Edema in a patient receiving methadone for chronic low back pain. Am J Health-Syst Pharm 2007;64:2557-60.